Category: 

What Are the Most Common Niacinamide Side Effects?

Niacinamide side effects are usually mild and do not present any specific health concerns, although any bothersome symptoms that develop after taking this medication should be reported to a doctor for further evaluation. The most common side effects include dizziness, headaches, or gastrointestinal disturbances. Occasionally, a rare but potentially life-threatening allergic reaction known as anaphylaxis may occur. Any individualized questions or concerns about specific niacinamide side effects should be discussed with a doctor or other medical professional.

A form of vitamin B-3, niacinamide is naturally present in many foods, including eggs, green leafy vegetables, and fish. Vitamin supplements containing this ingredient are also readily available. Most people are able to consume this nutrient without any problems, although negative side effects are possible, especially if consumed in large doses. Niacinamide is also used to treat medical conditions such as diabetes or some skin conditions.

Headache, dizziness, or itching are potential side effects. These symptoms are typically mild and go away within a few days as the body adjusts to the medication or supplement. If these side effects persist or become bothersome, a doctor should be consulted. This medication may not be recommended for those with underlying health conditions such as diabetes, gallbladder disease, or heart problems.

Ad

Mild gastrointestinal disturbances are relatively common niacinamide side effects. Nausea, intestinal cramps, or diarrhea may occur after consuming a food or medication containing this nutrient. Dehydration may develop if these symptoms become severe, so special care should be taken to replenish any lost fluids.

More serious niacinamide side effects may occur when taken in large doses, often prompting the supervising physician to order periodic blood tests. Over time, liver problems may develop or cardiac issues may arise. High blood sugar levels or visual problems are also potential niacinamide side effects. Low doses of niacinamide are thought to be relatively safe for women who are pregnant or breastfeeding, although doctor approval is strongly recommended.

Anaphylaxis is a medical term that describes a potentially life-threatening allergic reaction that may occur even after successfully taking this medication in the past. Symptoms often include a rash; hives; or swelling of the face, lips, or throat. As the throat swells, breathing may become difficult and the patient may lose consciousness. This is a medical emergency, as permanent brain damage or even death can occur within a matter of minutes without sufficient oxygen intake.

Ad

You might also Like

Recommended

Discuss this Article

anon972744
Post 4

Yes! Warning! My dermatologist recommended and sold me a sunscreen containing niacinamide and within 24 hours my whole face was bright red, HOT, and itchy. It's now been 48 hours (I washed my face and showered, so this is just ongoing reaction to what was already absorbed through my skin) and reaction is spreading to my neck and chest. This was over the weekend, so I couldn't see doctor, but I'm going there this afternoon to find a solution. Also, I don't know if it's related or not, but I had terrible diarrhea yesterday, and today when I'm searching online for side effects to Niacinamide that is the first one listed. Use with caution.

bear78
Post 3

I don't have major side effects when I supplement with niacinamide. The only side effect I've experienced so far are migraines. But they only occur when I take my supplement every day for a long time. If I take it only a few times a week and take a break from it completely every other week, I don't have any problems. So it's important to select a low dose supplement and follow dosage directions.

I think what happens sometimes is that we get niacinamide from foods and if we also take a supplement, it can be too much. Niacinamide is water soluble, so the excess will leave the body via urine. Even though it's very difficult to experience overdose with water soluble vitamins, toxicity is a possibility if high doses are taken for long periods of time. So it's better to be safe and keep the dose low.

bluedolphin
Post 2

@SarahGen-- You might be experiencing an allergic reaction, you should stop using it.

I never used niacinamide cream but my sister did for acne. Apparently, it works for many people but it never worked for her and she had side effects. The cream actually made her acne worse and caused redness. If you have the same problem, you should stop using it immediately. It may be a type of allergic skin reaction.

SarahGen
Post 1

Does anyone here use niacinamide cream? Have you experienced any side effects from it? I think it's irritating my skin.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email